MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TAN/FAN PERC DRILL GUIDE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TAN/FAN PERC DRILL GUIDE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631021
Medical Device Problem Codes Malposition of Device (2616); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Failure of Implant (1924); No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during trauma surgery intertan tan hip fracture repair.Targeting is off with guide and drop, therefore screws aren't aligning with nail.There was a delay was under 30 minute however the added time keeps the patient under anesthesia longer than necessary.The procedure was completed using the original device and the surgeon changing their technique- to a freehand approach to target screws.No injury reported.
 
Additional Manufacturer Narrative
The device, intended use in treatment, was not returned for evaluation, the reported event could not be confirmed.The clinical/medical team concluded, per subsequent email, the requested relevant clinical information is unavailable.Therefore, a thorough investigation cannot be rendered.Based on the limited information provided, the surgeon¿s change in surgical technique - to a freehand approach to target the screws, and the reported delay of under 30 minutes, did not result in patient injury/impact; therefore, no further medical assessment is warranted at this time.Should additional medical information be provided, this complaint will be re-assessed.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of extensive use.A functional evaluation of the returned device did not confirm the stated failure mode.The dimensional evaluation concluded that per inspection of the returned complaint device(s), the radiolucent drop is10 years old and exhibits signs of significant wear/usage - the drill guide is 14 years old and exhibits signs of significant wear/usage.Both parts function as intended.Nothing was detected or determined to be a cause of why the devices are no longer targeting screws correctly.With the parts being as old as they are, it is concluded that the wear/usage on the parts have contributed to the issue stated.The clinical/medical evaluation concluded that per subsequent email, the requested relevant clinical information is unavailable.Therefore, a thorough investigation cannot be rendered.Based on the limited information provided, the surgeon¿s change in surgical technique - to a freehand approach to target the screws, and the reported delay of under 30 minutes, did not result in patient injury/impact; therefore, no further medical assessment is warranted at this time.Should additional medical information be provided, this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TAN/FAN PERC DRILL GUIDE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10177298
Report Number1020279-2020-02630
Device Sequence Number13991620
Product Code HSB
UDI-Device Identifier03596010604873
UDI-Public03596010604873
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71631021
Device Catalogue Number71631021
Device Lot Number07HM21994A
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer03/09/2021
09/01/2021
Initial Report FDA Received Date06/21/2020
Supplement Report FDA Received Date03/11/2021
09/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;